Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 41, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 11:20 PM EDT for Polk County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1996, 11:20 PM EDT (03:20 UTC)
- Expired
- Sep 5, 1996, 3:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Polk County, NC
The radar
The Greer radar (KGSP), 44 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 050321 FFWGSP NCC149-050715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1120 PM EDT WED SEP 4 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 315 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...POLK COUNTY AT 1100 PM EMERGENCY OFFICIALS IN POLK COUNTY REPORTED FLOODING ALONG HIGHWAY 9 IN NORTHERN POLK COUNTY. THUNDERSTORMS HAVE BEEN REGENERATING OVER NORTHERN POLK COUNTY FOR THE PAST SEVERAL HOURS...DUMPING VERY HEAVY RAIN. WEATHER SERVICE RADAR ESTIMATES 2 TO 3 INCHES OF RAIN DURING THE PAST HOUR OVER NORTHERN POLK COUNTY. THUNDERSTORMS HAVE BEEN WEAKENING SLIGHTLY OVER THE PAST HOUR AND ARE EXPECTED TO CONTINUE WEAKENING THROUGH THE EARLY MORNING HOURS. ALTHOUGH RUNOFF FROM EARLIER THUNDERSTORMS WILL OCCUR NEAR THE SUNNY VIEW AND LAKE ADGER AREAS. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. JAMES &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:07 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 4, 9:07 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 908 PM EDT WED SEP 4 1996 CAE: RAISE POPS TO 40 UPST AND CONT THRU OVERNIGHT RDU: KEEP POPS IN SRN PIEDMONT; MTN FCSTS OK. FFC: FCSTS OK GETTING VERY BUSY WITH TSTMS AND FLASH FLOODING. AREA OF RW/TRW HEADING TOWARDS UPST..SO POPS SHUD BE RAISED TO 40 PERCENT THERE. WUD LIKE TO SEE POPS CONTD IN SRN PIEDMONT NC...OTHRWS NO CHNGS. ADAP AND 9AM GIVE ME VERY LITTLE REASON TO THINK CNVCTN WON'T CONT PAST MIDNITE. GSP PLANS TO ISSUE A SPS ADDRESSING HEAVY RAIN/WIND POTENTIAL FOR THU NGT AND FRI IF NO OBJECTIONS FROM WSFOS. BURRUS
In the hours before
Local storm report, Sep 4, 8:35 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
820 PM WALHALLA SC WIND DAMAGE
08/24/96 OCONEE TREES DOWN AND SOME POWER
LINES DOWN ON PICKENS
HIGHWAY NEAR WAL.HALLA.
OCONEE COUNTY SHERIFF OFFICE
ESTIMATED WIND SPEEDS 35
TO 40 MPH.Special weather statement, Sep 4, 8:47 PM EDT, 2 hours 33 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 848 PM EDT WED SEP 4 1996 AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE. THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER IF THREATENING LWEATHER MOVES APPROACHES. END
Special weather statement, Sep 4, 8:56 PM EDT, 2 hours 24 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
CORRECTION FOR WORDING IN LAST PARAGRAPH.
AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.
VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.
PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.
ENDLocal storm report, Sep 4, 10:19 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1019 PM EDT WED SEP 04 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 BAT CAVE/GERTON NC FLOODING
09/04/96 HENDERSON A PORTION OF HIGHWAY 74
HAS BEEN WASHED AWAY.
EVACUATION PROCEDURES
HAVE BEEN INITIATED.
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:06 PM EDT | Flash Flood Warning | GSP | Henderson | 3 hr |
| Sep 4, 10:42 PM EDT | Flash Flood Warning | GSP | Buncombe, Rutherford | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.